If you suffer from melasma, brownish discolorations develop along patches of your skin. Often linked to hormones, like estrogen and progesterone, women are more apt to experience this condition, especially while pregnant or taking oral contraceptives. However, men can also develop melasma, though it isn't as common. While the condition may be associated with hormones, it isn't simply bodily chemicals that produce the brownish patches. You must also have some sort of sun exposure to trigger the discoloration.
Of all the treatments available for melasma, prevention is probably the best and most effective. And since the condition is triggered by ultraviolet (UV) rays, avoid the sun whenever possible. By limiting your exposure to the sun, you reduce your chances of skin discoloration and shouldn't need any sort of cream or ointment to reduce the signs of the condition.
Of course, fully avoiding the sun is next to impossible, so make sure to use sunscreen any time you anticipate being outdoors, namely for long periods. The higher the SPF (sun protection factor), the better. Look for a range of anywhere between 30 and 50 to limit sun damage and discoloration.
Hats, long-sleeved shirts and pants can also go a long way to limiting sun exposure. Even in warmer weather, the least amount of skin you expose to those UV rays greatly reduces your chances of discoloration.
If you've already experienced some discoloration, the next best treatment option is a medicated lotion or cream. Look for solutions containing azelaic acid (an antibacterial acid), kojic acid (a chelation agent), and tretinoin (a topical retinoid).
Azelaic acid and tretinoin are common substances used to treat acne and other blemishes, so it should be safe on your skin. They work by increasing the "turnover rate" of the cells along the top layer of your skin, meaning they essentially help remove the top layer of skin to expose the healthy layer underneath. Over time, the use of this medicated cream should cause the discolorations to fade.
For some people, these compounds can cause skin irritation. This won't necessarily worsen the patches associated with melasma, but it could diminish the appearance of your skin for a short period. If you're currently using such a cream and suffering irritation, contact your dermatologist. He may recommend you switch to a cream containing hydroquinone, a compound known to lighten the skin.